Cyanide poisoning is not a nice way to go. Essentially it’s open-air suffocation. Cyanide ions in the body interact with an enzyme called cytochrome oxidase. This enzyme works with hemoglobin in the blood. It preferentially picks up cyanide when it should be picking up oxygen, meaning the body slowly dies for lack of “air.”
Doctors can use a trio of drugs to help someone who has been poisoned with cyanide. The three drugs used to be sold as kits to companies or medical research centers where workers ran the risk of cyanide poisoning. One of the trio is sodium thiosulfate, which turns cyanide into thiocyanate. In doing this, it is mimicking a natural process in the body. When you accidentally ingest trace amounts of cyanide, which can happen if you crunch down on the seeds of certain fruits, this is how your body deals with it. It converts the cyanide to thiocyanate, which gets filtered out in the kidneys and excreted in the urine.
The other two drugs are nitrites, including one nitrite that will be familiar to people who have been to nightclubs or who have read that scene in Hannibal where Hannibal Lector gets that guy to eat his own nose. The first thing to be administered to victims of cyanide overdose used to be amyl nitrite. Amyl nitrite comes in capsules that can be crushed, and the resulting fumes inhaled. Called “poppers,” they have not gotten anyone in real life to eat their own nose, but they do promote a feeling of relaxation and a head rush. They do this by relaxing the smooth muscle around the body, including the muscle around the blood vessels.
Doctors who treat people with cyanide poisoning do exactly what club-goers do. They crush the capsule and let the poisoning victim inhale the fumes. Exactly how this helps isn’t entirely certain. According to some studies, the amyl nitrite converts hemoglobin to methemoglobin, which can pluck the cyanide out of the the cytochrome oxidase, leaving the enzyme ready to pick up oxygen again. Others think it’s just the vasodilation that helps, allowing what oxygen there is in the bloodstream to rush around the body until the other drugs kick in. Amyl nitrite has fallen out of favor, because it can cause the blood pressure to crash and because the overall dosage is hard to control. It can also cause seriously bad reactions in people who have existing health conditions. So it looks like cyanide poisoning isn’t a good way to get a doctor-administered high anymore.